This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Original Articles

Clozapine-Induced Fevers and 1-Year Clozapine Discontinuation Rate

Joseph C. Tham and Ruth A. Dickson

Published: October 1, 2002

Article Abstract

Background: Clozapine-induced fever is a known side effect that can occur during clozapine initiation. This study aims to characterize patients who experience clozapine-induced fever, the nature of the fevers, and rates of clozapine continuation at 1 year in patients who develop fever versus those who do not.

Method: A retrospective chart review of 93 consecutive clozapine initiations (1991-1999) was conducted. Fever was defined as any 1 temperature at or above 38.0oC (100.4oF). Demographic information, presence or absence of clozapine-induced fevers, and continuation of clozapine treatment at 1 year were extracted from the charts. These variables were analyzed for significance, and subsample analysis was conducted for those with more severe fevers (at or above 38.5oC [101.3oF]).

Results: Of the 93 patients, 20.4% (N = 19) developed clozapine-induced fevers. At 1 year, there was no significant difference in clozapine discontinuation rate between those patients who experienced fever and those who did not. Patients who experienced higher fevers ( 38.5oC [101.3oF]) tended to be significantly older than those who did not (p < .027). The mean fever duration was 3.8 days (range, 1-9 days), with a mean temperature of 39.1oC (102.4oF) (range, 38.0-41.0oC [100.4-105.8oF]). At 1 year, the patients who experienced fever showed no increased risk of severe reactions such as agranulocytosis. All patients with fevers continued clozapine treatment with good 1-year continuation rate on treatment with this medication.

Conclusion: Clozapine-induced fever is not an indication for discontinuing this effective medication. It is a benign, self-limited phenomenon not predictive of drug discontinuation at 1 year. Older age at time of treatment may be a risk factor for developing clozapine-induced fever.

Volume: 63

Quick Links: Schizophrenia and Schizoaffective Disorders

Continue Reading…

Subscribe to read the entire article

$40.00

Buy this Article as a PDF

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Young-Adult Social Outcomes of Attention-Deficit/Hyperactivity Disorder

ADHD that persisted into young-adulthood was associated with poorer outcomes in terms of education, employment, and emotional...

Read More...